Minnesota, 2024Damaging Winds in Minnesota, July 31, 2024
July 31, 2024 · NWS FSD · 5 events in 4 counties and zones
A very moist and unstable atmosphere was present in the wake of earlier day convection, as another stronger mid-level wave and associated frontal boundary pushed through southeast South Dakota and southwest Minnesota during the evening and early overnight hours. Widespread convection along the boundary later in the evening led to areas of damaging wind and excessive rainfall in east central…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable atmosphere was present in the wake of earlier day convection, as another stronger mid-level wave and associated frontal boundary pushed through southeast South Dakota and southwest Minnesota during the evening and early overnight hours. Widespread convection along the boundary later in the evening led to areas of damaging wind and excessive rainfall in east central South Dakota and southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 5:00 PM CST, 2 hours 25 minutes earlier. Its key messages:
- Level 3 of 5 risk for severe weather this afternoon and evening. Timing is still somewhat uncertain, but latest thinking would delay onset and may reduce coverage across our forecast area. Still looking at a potential for large hail (2+ inches) and wind gusts in excess of 70 mph where storms do form, are the main hazards. Although risk is low, a tornado cannot be ruled out.
- Locally heavy downpours may also bring 2+ inches of rain to isolated locations today and tonight.
- Light showers or an isolated thunderstorm may linger into Thursday east of I-29. Otherwise, near normal temperatures and mostly dry conditions into the weekend.
Area forecast discussion, Jul 31, 5:00 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
600 PM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Level 3 of 5 risk for severe weather this afternoon and
evening. Timing is still somewhat uncertain, but latest
thinking would delay onset and may reduce coverage across our
forecast area. Still looking at a potential for large hail
(2+ inches) and wind gusts in excess of 70 mph where storms do
form, are the main hazards. Although risk is low, a tornado
cannot be ruled out.
- Locally heavy downpours may also bring 2+ inches of rain to
isolated locations today and tonight.
- Light showers or an isolated thunderstorm may linger into
Thursday east of I-29. Otherwise, near normal temperatures and
mostly dry conditions into the weekend.
&&
.DISCUSSION...
Issued at 318 PM CDT Wed Jul 31 2024
LATE THIS AFTERNOON-TONIGHT: Despite abundant near surface
moisture as evident in mid-upper 70s dew points across the
region, broad cloud debris from convection to our north and
south, along with a stabilizing wave that pushed north across
southeast SD over the past couple of hours. This along with a
slightly slower timing of the approaching wave looks to be
delaying the onset of storms across our forecast area this
afternoon. Current thinking now has a low chance of convection
in our area through 5-6pm, with increasing potential thereafter
as new storms developing ahead of the upper wave in north
central SD move east and develop southward. This would mainly
impact areas north of, to perhaps near I-90 this evening, with
the threat diminishing by 11pm to midnight. Given the robust
instability above our stable near-surface layer, still think
that large to significant hail is a possibility, along with wind
gusts in excess of 70 mph. Locally heavy rain also remains a
secondary threat given precipitable water approaching 2 inches,
warm cloud depths exceeding 11-12kft and 850mb dew points even
nearing 70F/20+C.
THURSDAY-SATURDAY: Strong upper ridge builds across the western
CONUS, placing our forecast area in weak flow aloft, especially for
Thursday-Friday. Could still see some lingering clouds and/or some
instability showers in our far east Thursday with cyclonic flow
around the back side of the departing upper wave. If that occurs, it
could hold temps a bit cooler over southwest MN/Iowa Great Lakes.
Overall, though, if we can fully mix we should be looking at highs
in the 80s Thursday, climbing a few degrees into the mid 80s to
lower 90s Friday, warmest in south central SD.
Thermal ridge ahead of a subtle wave on Saturday could allow for
slightly warmer temperatures building in on Saturday, especially in
our western counties. This area will be more likely to mix down
slightly lower dew points, though, so currently looking at heat
indices holding shy of advisory criteria.
SATURDAY NIGHT-WEDNESDAY: Aforementioned wave flattens the ridge
across the Dakotas/Minnesota, allowing the northern jet stream to
dip into the far northern CONUS for the latter half of the week and
into next week. This could bring a return to a more active pattern
for the later periods of this forecast, along with temperatures that
are near to perhaps even slightly below normal for early August.
However, details at this range are low confidence given variations
among the models.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 555 PM CDT Wed Jul 31 2024
Storms have been slow to develop across the area this afternoon,
and confidence in timing and coverage continues to be low. Even
so, some thunderstorm activity is expected to develop this
evening, and any storms will be capable of producing hail to 2
inches and wind gusts to 60 kts. Any addition, locally heavy
rain will be possible in heavier storms. Much of the activity
will track east of the area after 06Z, though a few stray
showers may linger east of Interstate 29 even into Thursday.
With low pressure moving across the area, winds will be variable
in the evening, trending to northwesterly later tonight into
Thursday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...JH
AVIATION...JM
Hazardous weather outlook, Jul 31, 3:13 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 PM CDT Wed Jul 31 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
413 PM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Although uncertainty remains in timing and coverage, thunderstorms
are expected by this evening through late tonight. Strong to severe
storms are possible with large hail up to 2 inches and wind gusts to
70 mph. Although risk is low, a tornado cannot be ruled out. Rainfall
amounts exceeding 2 inches may occur, leading to ponding of water in
low lying or urban areas or isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hot and humid conditions return late week and into the weekend with
heat index values in the upper 90s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jul 31, 5:50 PM CST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
650 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Hail Burke 43.18N 99.29W
07/31/2024 M1.00 Inch Gregory SD Law Enforcement
&&Local storm report, Jul 31, 7:17 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
817 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Tstm Wnd Gst 4 ENE Alexandria 43.67N 97.71W
07/31/2024 M66 MPH Hanson SD Mesonet
Mesonet station 213 SD RWIS Alexandria.
0755 PM Tstm Wnd Gst 1 S Volga 44.30N 96.92W
07/31/2024 M58 MPH Brookings SD Mesonet
Mesonet station VGAS2 Volga (SD Mesonet).
&&Thunderstorm Wind, Lincoln
- When
- July 31, 7:25 PM CST to 7:31 PM CST
- Where
- Lincoln County, 1.7 mi NW of Lake Benton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.270, -96.320
Thunderstorm wind gusts were measured at the Minnesota Road Weather Information System site near Lake Benton, with a peak gust of 64 mph at 1928 CST.
Thunderstorm Wind, Lyon
- When
- July 31, 7:35 PM CST to 7:40 PM CST
- Where
- Lyon County, 3.49 mi S of Marshall
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.400, -95.790
A large tree limb from 6 to 10 inches in diameter was downed by thunderstorm wind gusts.
Thunderstorm Wind, Murray
- When
- July 31, 8:00 PM CST to 8:02 PM CST
- Where
- Murray County, 2.58 mi WNW of Dovray
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.060, -95.600
Thunderstorm wind gusts up to 60 mph were measured at a Minnesota Road Weather Information System site near Dovray.
Thunderstorm Wind, Rock
- When
- July 31, 8:30 PM CST to 8:32 PM CST
- Where
- Rock County, 0.85 mi SW of Beaver Creek
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.610, -96.380
Thunderstorm wind gusts up to 58 mph were measured at the Minnesota Road Weather Information System site near Beaver Creek.
Thunderstorm Wind, Rock
- When
- July 31, 8:30 PM CST to 8:41 PM CST
- Where
- Rock County, 0.85 mi SW of Magnolia
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.640, -96.090
Thunderstorm wind gusts up to 59 mph were measured at the Minnesota Road Weather Information System site near Magnolia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206028, 1206027, 1206029, 1206031, 1206032.